Hypoglycemic episodes during continuous subcutaneous insulin infusion: decreased frequency but increased susceptibility
There has been concern regarding the susceptibility of patients on continuous subcutaneous insulin infusion (CSII) to hypoglycemic episodes. This study has examined glycemic control, the frequency of hypoglycemic reactions and the counterregulatory response to an IV insulin infusion fo 2.4 units per hour in five brittle insulin-dependent diabetics before and during CSII. CSII was associated a significant reduction in glycosylated hemoglobin, standard deviation of blood glucose estimations and daily insulin dosage. The frequency of symptomatic hypoglycemic reactions was reduced (mean 14/4 weeks pre CSII, 5/4 weeks post CSII, p less than 0.05). However, after CSII the IV insulin caused a more rapid fall in blood glucose from the physiological to the hypoglycemic range while growth hormone and cortisol responses were both reduced (p less than 0.05) and the deficient glucagon response was not improved. Thus, although the frequency of reported hypoglycemic reactions was reduced by CSII, susceptibility to hypoglycemia due to excess insulin delivery was enhanced, owing to increased insulin sensitivity and/or additional impairment of the counterregulatory response.
|Authors||Chisholm, D. J.;Kraegen, E. W.;Hewett, M. J. :|
|Responsible Garvan Author|
|Publisher Name||Aust N Z J Med|
|URL link to publisher's version||http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&dopt=Citation&list_uids=6594116|
|OpenAccess link to author's accepted manuscript version||https://publications.gimr.garvan.org.au/open-access/288|